Colorado, 2022Flood in Colorado, July 29, 2022
July 29, 2022 · NWS GLD · 1 event in 1 county or zone
A large area of slow moving light to moderate rainfall moved through East Central Colorado during the morning into the early afternoon. A couple rounds of prolonged moderate rainfall moved over eastern Yuma County during this timeframe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large area of slow moving light to moderate rainfall moved through East Central Colorado during the morning into the early afternoon. A couple rounds of prolonged moderate rainfall moved over eastern Yuma County during this timeframe. Close to three inches of rainfall occurred. The rainfall caused water to flow over Highway 385 almost a half mile north of the Highway 385/36 intersection.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 29, 4:55 AM MST, 5 hours 5 minutes earlier.
Area forecast discussion, Jul 29, 4:55 AM MST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
555 AM MDT Fri Jul 29 2022
.UPDATE...
Issued at 550 AM MDT Fri Jul 29 2022
Convection in Cheyenne/Kit Carson counties (CO) has weakened the
past few hours.. and additional heavy rainfall is not anticipated.
With this in mind, the Flood Watch has been expired.
&&
.SHORT TERM...(Today through Saturday night)
Issued at 415 AM MDT Fri Jul 29 2022
Today-Tonight: Yet another challenging forecast. As of 10 UTC,
convection -- associated with several mesoscale convective
vorticity maxima /MCVs/ (apparent in radar imagery) -- persists
south of I-70. With an atypically moist low-level airmass, weak
/near moist-adiabatic/ mid-level lapse rates, and little in the
way of convective inhibition.. ongoing activity may persist
through mid-late morning.. gradually waning/dissipating by late
morning to early afternoon as it progresses into an increasingly
unfavorable airmass to the east. Morning convection, convective
remnants, and lingering cloud cover will delay/impede diurnal
destabilization this afternoon (similar to yesterday).. albeit
mainly in eastern portions of the area. Further upstream in
eastern CO (where convective remnants/cloud cover will exit
earlier in the day).. a marginally unstable/uncapped airmass
(~1000 J/kg mlcape) may foster isolated development late this
afternoon. Simulated reflectivity forecasts via recent runs of the
HRRR/NAM NEST suggest that the majority of activity this aft/eve
will largely (perhaps entirely) be relegated south and west of the
GLD CWA, though.. given the recent [poor] performance of said
guidance.. and little change in the overall pattern (i.e. an
environment where mesoscale/convective features predominate)..
confidence is obviously quite low. Convective hazards will, in all
likelihood, be relegated to locally heavy rainfall.
Sat-Sat night: The mid-latitude westerlies will noticeably weaken
over the Tri-State area in this period.. as an upper level ridge
amplifies over the Intermountain West/Rockies. Height rises
assoc/w the amplifying ridge should tend to suppress convective
development over the region.. and weak mid-level steering flow
should tend to keep diurnal development in the Rockies (if any)
confined near/adjacent to the CO Front Range. With the above in
mind.. expect warmer temperatures than previous days.
.LONG TERM...(Sunday through Friday)
Issued at 213 AM MDT Fri Jul 29 2022
The long term period continues to look warm and relatively dry.
The weather could be a bit unsettled towards the end of the week
with higher chances for storms.
The upper pattern is continued to be forecasted to have an upper
ridge axis move from the Western CONUS to the Eastern CONUS during
the week. This will have the Tri-State area under the ridge's
influence with generally warmer and drier temperatures, especially
near the beginning of the week when the axis may be near or over
the area. High temperatures are forecasted to be in the 90's and
100's for much of the week. There is still some uncertainty
towards the end of the week as it isn't clear how far east the
ridge axis will go and if any troughs will try to move in from the
upstream direction. Current ensemble guidance is favoring the
ridge over the area with the trough staying further northwest for
now. However, monsoonal moisture and potentially a few
disturbances may move through the upper southwest flow and bring
chances for storms to end the work week. Temperatures would still
reach the 90's but cloud cover would help limit the chances for
100's.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 445 AM MDT Fri Jul 29 2022
A period of sub-VFR conditions associated with low ceilings may
affect either terminal this morning.. with the relative greatest
chance at the GLD terminal. Otherwise, VFR conditions are
anticipated to prevail through the TAF period. An isolated
thunderstorm cannot be ruled out late this aft/eve.. mainly at the
GLD terminal. Light winds will prevail through the TAF period at
both terminals.. initially ESE-SE, then veering toward the S-SSE
this aft/eve.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...VINCENT
SHORT TERM...VINCENT
LONG TERM...KAK
AVIATION...VINCENT
Hazardous weather outlook, Jul 29, 8:50 AM MST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
950 AM MDT Fri Jul 29 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301600-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
950 AM MDT Fri Jul 29 2022 /1050 AM CDT Fri Jul 29 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Showers and scattered thunderstorms will persist across portions of
the area this morning. Locally heavy rainfall can be expected in
association with any thunderstorms.
Isolated thunderstorm development cannot be ruled out this afternoon
and evening, mainly in eastern Colorado and adjacent Kansas border
counties. Severe weather is not anticipated.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report heavy rainfall to the National
Weather Service in Goodland via telephone or social media.
In the hours before
Special weather statement, Jul 29, 7:23 AM MST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
823 AM MDT Fri Jul 29 2022
KSZ001-NEZ079-291600-
Cheyenne-Dundy-
Including the cities of St. Francis, Bird City, and Benkelman
823 AM MDT Fri Jul 29 2022 /923 AM CDT Fri Jul 29 2022/
Areas in Dundy county Nebraska, and Cheyenne county Kansas will
see areas of dense fog along with locally heavy rainfall through
1100 AM CDT. Visibility could be reduced to a mile or less at
times, and could impact area travel. Rainfall could produce
ponding on area roadways during this time. Please use caution if
out traveling during this time.
JN
Local storm report, Jul 29, 9:26 AM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1026 AM MDT FRI JUL 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 AM FLOOD SAINT FRANCIS 39.77N 101.80W
07/29/2022 CHEYENNE KS LAW ENFORCEMENT
LAW ENFORCEMENT IS REPORTING MINOR STREET
FLOODING IN ST FRANCIS WITH MODERATE TO
HEAVY RAINFALL.
&&
JNFlood, Yuma
- When
- July 29, 10:00 AM MST to 2:00 PM MST
- Where
- Yuma County, 4.19 mi NNE of Idalia to 4.17 mi NE of Idalia
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.750, -102.256
Six to 12 inches of water was reported over the roadway approximately a half mile north of the Hwy 385/36 intersection. The culvert underneath the highway was not able to handle all the runoff from the rainfall. No damage was reported.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 29 to 30, 2022$1.0 million · 4 events
- Flash Flooding and Hail in New Mexico, July 29, 2022$42,000 · 1 in hail · 7 events
- Damaging Winds in Virginia, July 29, 2022$17,000 · 50 kt wind · 13 events
- Damaging Winds in North Carolina, July 29, 2022$15,000 · 50 kt wind · 4 events
- Lightning Strike in Arkansas, July 29, 2022$15,000 · 1 event
- Flash Flooding and Heavy Rain in Colorado, July 29, 20226 events
- Flash Flood and Damaging Winds in Alabama, July 29 to 30, 2022$4,000 · 52 kt wind · 5 events
- Flash Flooding in West Virginia, July 29 to 31, 2022$2,000 · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 29, 20224 events
- Heavy Rain in Kansas, July 29, 20223 events
- Flash Flood and Damaging Winds in Georgia, July 29 to 30, 202252 kt wind · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 29, 202250 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044215.